Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Hydroxychloroquine and constant cold sores(4 Posts)
Been on 400mg hydroxy, per day for 3 months. Had a few issues with it but they seem to be calming down a little now. With one exception, I have the biggest, painful cold sores. As fast as one heals another appears. They look awful and I feel really embarrassed. I'm assuming the medication is causing them. Anyone else experience this? What can I do? Thanks.
I've been on the same dose for about 3 years and never had a cold sore. I don't remember reading it on the side effects list either. May be worth charging to a GP/ pharmacist?
Hi I'm about to go on this drug. Are the side effects really bad? Previously on methotrexate and sulfasalazine which sulfasalazine in particular made me bed ridden with fatigue. Really thinking I don't want to try another disease modifier but wondering how your getting on with this drug?
Cold sores are not a listed side effect of hydroxychloroquine, not even a very uncommon one. The side effect information does, however, list some other possibilities all under the section of side effects to “check with your doctor immediately:”
- red skin lesions, often with a purple center
- sore throat sores, ulcers, or white spots on the lips or in the mouth
- blistering, peeling, loosening of the skin
Do any of these sound like the sores you’re experiencing (like the purple centers, or are they blister-like, or maybe are they only on your lips)?
If you feel confident they’re cold sores, it could be because of the hydroxychloroquine indirectly. The medication works by, oversimplifying it, “interfering” with your immune system, leaving you more open to issues like cold sores. If you’re using it to treat lupus, it’s possible the sores could be related to the lupus. The drug is also known to cause sun sensitivity, so combined with existing lupus sin sensitivity, this could cause skin problems. If you don’t have lupus, it’s still possible that sun sensitivity from the drug could be exacerbating something.
Definitely let your doctor know and they’ll inform you if they think it needs to be investigated. Take pictures of your current sore if you can’t see the doctor immediately - it’s not worth risking your appointment day being the one day you don’t have a sore.
Join the discussion
Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Get started »
Please login first.